In the final two months of 2020, we saw a Gilenya label change adding new liver risk warnings announced by drug regulators in Europe, first, and the United Kingdom (UK), later. Next, in January 2021, Health Canada posted a Gilenya drug safety alert about patients developing Gilenya-associated liver injury, including acute liver failure requiring a liver transplant.
This Health Canada Dear Healthcare Professional Letter, “GILENYA (fingolimod) – Risk of Liver Injury”, provided some background, as well as added information about this Gilenya drug safety issue:
The most recent periodic review of international safety data identified cases of liver failure, some requiring liver transplant, in patients treated with GILENYA. Other cases of clinically significant liver injury were also reported in patients treated with GILENYA. Signs of liver injury, including markedly elevated serum hepatic enzymes and elevated total bilirubin, have appeared shortly following the initiation of treatment as well as after prolonged use.
In the US, the Gilenya drug label was revised back in November to add warnings about Gilenya-associated liver injury, including acute liver failure requiring a liver transplant. See 5 WARNINGS AND PRECAUTIONS, 5.5 Liver Injury.
We will watch to see whether the FDA mandates any further Gilenya label change with increased liver risk warnings here in the US going forward.[Read article in full at original source]